Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Charleston, WV

August 30, 2006Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 30, 2006, 1:38 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2006, 1:38 PM EDT (17:38 UTC)
Expired
Aug 30, 2006, 3:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:49 PM EDTFLASH FLOODHuntington, WVSPRING VALLEY FLOODED
Aug 30, 2:55 PM EDTFLOODHuntington, WVMARSHALL UNIVERSITY TWIN TOWERS BUILDING FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 301739
FFWRLX
WVC011-099-301945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CABELL COUNTY IN WEST VIRGINIA
  WAYNE COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.  LOCAL 
  EMERGENCY MANAGERS REPORTED WIDEPREAD WATER PROBLEMS IN THE 
  HUNTINGTON AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILTON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8257 3818 8240 3850 8201 3857 8222

$$

09
2 follow-up statements
000 
WGUS71 KRLX 302001
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT WED AUG 30 2006

WVC011-099-301957-
CABELL WV-WAYNE WV-
347 PM EDT WED AUG 30 2006

...THE FLASH FLOOD WARNING FOR WAYNE AND CABELL COUNTIES EXPIRED AT
345 PM EDT...

REPORTS FROM CABELL 911 REPORTED DRAINAGE PROBLEMS. THE HEAVY RAIN 
HAS MOVED OUT OF THE AREA FOR THE TIME BEING...THEREFORE THE FLASH 
FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...HIGH WATER IN POOR DRAINAGE AND LOW LYING AREAS MAY STILL 
BE SLOW TO RECEDE AND CAUTION IS ADVISED.

TURN AROUND AND DON T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED
ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

HEAVY RAIN THAT WAS FORECAST NEVER MATERIALIZED THEREFORE THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. OCCASIONAL LIGHT TO
MODERATE RAIN CAN BE EXPECTED THE NEXT HOUR OR SO BUT NO HIGH WATER
IS ANTICIPATED.

TURN AROUND AND DON T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED
ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8257 3818 8240 3850 8201 3857 8222

$$

18
000 
WGUS71 KRLX 302004 CCA
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT WED AUG 30 2006

WVC011-099-301957-
CABELL WV-WAYNE WV-
347 PM EDT WED AUG 30 2006

...THE FLASH FLOOD WARNING FOR WAYNE AND CABELL COUNTIES EXPIRED AT
345 PM EDT...

REPORTS FROM CABELL 911 REPORTED DRAINAGE PROBLEMS. THE HEAVY RAIN 
HAS MOVED OUT OF THE AREA FOR THE TIME BEING...THEREFORE THE FLASH 
FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...HIGH WATER IN POOR DRAINAGE AND LOW LYING AREAS MAY STILL 
BE SLOW TO RECEDE AND CAUTION IS ADVISED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

TURN AROUND AND DON T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED
ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8257 3818 8240 3850 8201 3857 8222

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:11 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 30, 11:11 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT WED AUG 30 2006

.SHORT TERM /REST OF TODAY/...

KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM.

BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY
COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON
WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY
RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP
ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND
AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO
MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY
SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE
OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH
LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK
DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF
THE DAY. ZONES WILL BE OUT IN A FEW.

&&

.PREV DISCUSSION...
 /ISSUED 645 AM EDT WED AUG 30 2006/

AVIATION...

WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW
CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION.
THE SECOND IS ERNESTO.  AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING
IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND
PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY.  WEAK FRONT...SITUATED
ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN
KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY
BKW.  HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION
ACROSS THE EASTERN LOCATIONS...THIS MORNING.  VFR WILL BE COMMON
ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN
AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR
OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST.

PREV DISCUSSION...
 /ISSUED 442 AM EDT WED AUG 30 2006/

SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/...

DIFFICULT TO FIND THE FRONT OVER OUR AREA THIS MORNING...BASED ON
THE LOCAL SFC OBS...BUT CAN SEE THE DIFFERENCE IN TEMPS AND DEW
POINT TEMPS FROM CENTRAL OHIO (LOW 60S) TO WESTERN WV (70).  FRONT
WILL SLOWLY SLIDE SE TODAY...WITH THE BULK OF THE MOISTURE RIDING UP
ALONG THIS FEATURE...AS SEEN ON THE CURRENT WV SAT IMG...TOWARDS THE
EXTREME EASTERN AREAS OF OUR CWA.  HAVE GONE WITH THE WARMEST OF THE
MODEL GUIDANCE TODAY FOR TEMPS...TOWARDS THE FWC
NUMBERS...ESPECIALLY ACROSS SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND THE WESTERN THIRD OF WEST VIRGINIA.  PLENTY OF CLOUDS
SHOULD DOMINATE THE SKY EAST OF THIS AREA.  MODELS HAVE BEEN
OVERDOING THE PRECIP THROUGH THE EARLY MORNING HOURS...SO WILL
CONTINUE THIS TREND OF LESSENING AMOUNTS THROUGH THE REST OF THE
MORNING HOURS.  STILL...THEY ARE CONSISTENT IN ENHANCING PRECIP
ALONG THE EASTERN MOUNTAINS TOWARDS THE AFTERNOON HOURS.  THE MAIN
CHANGES TO THIS PORTION OF THE FORECAST WAS TO THE OVERNIGHT PERIOD
TONIGHT...WITH A TIGHTENING PRESSURE GRADIENT...HAVE INCREASED WINDS
TO A STEADY 5KTS OR MORE OVER MOST OF THE OVERNIGHT
HOUR...PARTICULARLY ACROSS NORTHERN AND EASTERN WEST VIRGINIA.  HAVE
ALSO INCREASED CLOUD COVER AS CLOUDS THICKEN AND PUSH ON EASTWARD
LATE TONIGHT INTO THURSDAY.

LONG TERM /THURSDAY THROUGH TUESDAY/...

FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE
TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO
BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM
SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A
BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER
THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES
ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST
AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN
SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST
MOUNTAINS AND NORTHERN WEST VIRGINIA.

VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER...
SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND
NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL
CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT
MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND
STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST
POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI.

INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST
MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH.
ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN
MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST
PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM
UP FEW DEGREES. NO CHANGES WERE MADE.

KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN
THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, Aug 30, 3:35 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT WED AUG 30 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-310745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
335 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:48 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne42 min
Aug 30, 2:22 PM EDTFlash Flood WatchRLXBoone, Cabell, Jackson, Kanawha, Lincoln, Logan and 5 more5 hr
Aug 30, 2:44 PM EDTFlash Flood WarningRLXMason2 hr
Aug 30, 2:46 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam44 min
Aug 30, 2:59 PM EDTFlash Flood WarningRLXPutnam2 hr
Aug 30, 3:32 PM EDTSevere Thunderstorm WarningRLXKanawha43 min
Aug 30, 4:07 PM EDTSevere Thunderstorm WarningRLXClay53 min
Aug 30, 4:14 PM EDTSevere Thunderstorm WarningRLXKanawha16 min
Aug 30, 4:33 PM EDTSevere Thunderstorm WarningRLXNicholas42 min
Aug 30, 4:40 PM EDTSevere Thunderstorm WarningRLXFayette50 min
Aug 30, 4:57 PM EDTFlash Flood WarningRLXNicholas3 hr
Aug 30, 5:14 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster46 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.